Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

June 25, 1998Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 1998, 9:23 PM EDT for Mason County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 9:23 PM EDT (01:23 UTC)
Expired
Jun 25, 1998, 10:25 PM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 9:59 PM EDTThunderstorm Wind 63Hamlin Lake, MIMason County law enforcement reported a 73-mph wind gust in the village of Hamlin Lake at 9:59 pm EDT. The Ludington Daily News reported large trees were uprooted and minor structural damage occurred in a narrow path between the south and middle bayous of Haml
Jun 25, 9:59 PM EDTThunderstorm Wind 61Scottville, MIA trained weather spotter in Scottville reported a 70 mph wind gust as measured by his local anemometer. Trees and power lines were downed by severe thunderstorm winds in and around the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 8:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS1 KGRR 260124 RRA
SVRGRR
MIC105-260225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
923 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 1025 PM EDT

* AT 922 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM IN THE VICINITY OF LUDINGTON MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTVILLE           AROUND 930 PM EDT
  FOUNTAIN             AROUND 945 PM EDT
  FREESOIL             AROUND 945 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

GTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:43 AM EDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 11:43 AM EDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT WED JUN 24 1998

PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON...
WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING
CAPE VALUES TOWARD 4000 J/KG.  14Z SURFACE MAP SHOWS WELL DEFINED
OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN.
ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL
LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO
FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT.  LOW AND MID LEVEL WIND
MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH
0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A
STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z
DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD
BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX
EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVEbNING. ONLY REAL CHANGE
TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS
A BIT.

BORIS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:30 PM EDTSevere Thunderstorm WarningGRRBarry50 min
Jun 25, 8:55 PM EDTSevere Thunderstorm WarningGRREaton65 min
Jun 25, 9:16 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot79 min
Jun 25, 9:25 PM EDTSevere Thunderstorm WarningGRRIngham65 min
Jun 25, 9:58 PM EDTSevere Thunderstorm WarningGRREaton47 min
Jun 25, 10:22 PM EDTSevere Thunderstorm WarningGRROceana48 min
Jun 25, 10:34 PM EDTSevere Thunderstorm WarningGRRIngham31 min
Jun 25, 10:55 PM EDTSevere Thunderstorm WarningGRRLake60 min
Jun 25, 11:01 PM EDTSevere Thunderstorm WarningGRRNewaygo34 min
Jun 25, 11:47 PM EDTSevere Thunderstorm WarningGRRVan Buren48 min
Jun 26, 12:08 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry62 min
Jun 26, 12:39 AM EDTSevere Thunderstorm WarningGRRKalamazoo66 min
Jun 26, 1:06 AM EDTSevere Thunderstorm WarningGRRCalhoun64 min
Jun 26, 1:34 AM EDTSevere Thunderstorm WarningGRREaton51 min
Jun 26, 3:58 AM EDTSevere Thunderstorm WarningGRRVan Buren62 min
Jun 26, 6:34 AM EDTSevere Thunderstorm WarningGRRCalhoun61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.